Advances in the Diagnosis and Treatment of Clear Cell Renal Cell Carcinoma - Episode 10

Patient Experience with Systemic Therapy-Related Toxicities in Metastatic RCC

, ,

Meryl Uranga describes her personal experience with managing the side effects of treatment for clear cell renal cell carcinoma.

Chung-Han Lee, M.D.: Ms. Uranga, you’ve been on both types of treatments. You’ve been on dual immunotherapy approaches and then a TKI [tyrosine kinase inhibitor] plus an immunotherapy. How would you compare them in terms of side effects and what you experienced?

Meryl Uranga: My experience was that I felt pretty good with the double immunotherapy. I didn’t have what I would call side effects on a daily basis. I did have some pretty intense itching overall that was manageable with a prescription steroid cream. But I had a major side effect, which was I believe grade 4 hypophysitis [inflammation of the pituitary gland]. My pituitary gland was impacted by the immunotherapy, and it left me in a state of permanent adrenal insufficiency. That isn’t going to get better. I have to manage that daily for the rest of my life. It’s not the end of the world. I look at it as a small price to pay for a great response. But I felt well on that.

Once the TKI was introduced when I switched regimens, I had more of a daily side effect profile that I had to manage. It hasn’t been that bad, even with the dose increase. It’s very manageable. I’ve had bouts of gastrointestinal and blood pressure issues — the standard TKI side effects — but they’ve been very manageable. In some cases, they’ve settled down. I don’t know if my body got used to it, but it’s fine. I generally feel very well. I’m very active. I’m feeling great. That may have something to do with the fact that my performance level has always been good. Even when I was diagnosed with stage 4 and metastases, I never felt bad. I never even knew I was sick.

That’s the best way to describe the differences. With the TKI introduced, there’s a lot of daily management of side effects as opposed to the big events where a major organ system or whatever gets attacked by the overstimulation of the immune system and some very serious things could go on. I was fortunate. I guess permanent adrenal insufficiency would be serious, but it’s easily managed. The risk-reward scenario there was well worth it.

Chung-Han Lee, M.D.: When you had to go up on the dose on your axitinib [Inlyta], did you notice any difference in what you experienced from a side effect standpoint?

Meryl Uranga: I did at first. It was very noticeable. The diarrhea, blood pressure, everything kicked in again like it did at the beginning on the lower dose, but it didn’t last very long. It seems like I adjusted to it fairly quickly within the first couple of months. It now seems to be the way that it was when I was on the 5 mg dose. Hopefully that isn’t a problem. So far it doesn’t appear to be a problem with efficacy. I don’t know what the reality is, but there’s a lot of talk in the community about side effects equaling efficacy. I don’t think that’s always true because I was on the 5 mg dose with very clear scans for a couple of years and there were no issues. I just keep an eye on it. When things do kick in, they’re easy to manage overall.

Chung-Han Lee, M.D.: Good. Is there anything that you have to take on a daily basis to help manage the side effects?

Meryl Uranga: Not really. If my blood pressure is up, then yes. I have a low dose of lisinopril. If there’s some gastrointestinal, specifically intestinal, thing going on, I have things like over-the-counter Imodium. It works fine for me. I take hydrocortisone daily for my adrenal insufficiency, which is a physiologic replacement dose of cortisol. It’s meant to copy what the body does naturally. You get a large dose in the morning, a little in the afternoon, a microdose in the late afternoon, and that’s it. It isn’t a big deal. If you’re sick or have big stressful events going on or something, sometimes you have to bump that up, but it’s fairly easy to deal with once you get used to it. I take a thyroid pill as well, which is extremely common with both of the drugs in terms of having thyroid impact, but that has also been very well controlled.

Chung-Han Lee, M.D.: Your experience with the 2 medications mirrors what the clinical trials have shown from a toxicity perspective. For a lot of people who are on the dual immunotherapy approaches, most people from a day-to-day standpoint feel pretty well. We do hear people complain about the itching that can come about, and things like topical steroids can be very helpful for that. The concern is whether you’re going to fall into that uncommon circumstance in which the immune system gets too excited and then you have to make an intervention at that point. For the various different tyrosine kinase [inhibitor]/immunotherapy combinations, there’s that chronicity of toxicity that’s there. A lot of that comes from the chronic TKI use.

There are a lot of specific dose and class distinctions in terms of when you treat people on a medication that targets the blood vessels. It raises people’s blood pressure. It can give them diarrhea and make them tired. Regardless of which TKI you end up using, it’s often the case that you can experience those types of side effects related to it. Whether it’s lenvatinib [Lenvima] or axitinib, all of them have this chronic low-grade thing. This is where it’s important to talk with your oncologist about adjusting the dose and deciding whether we stay at the current dose and ride it out, like what you did when you went up on the dose and the side effects eventually settled, or if it’s time to go down on the dose. A lot of the side effects do improve by going down on the dose. That’s why we use that as a very common way of managing the toxicities after we’ve given you supportive medications.

Transcript edited for clarity.